Tornadoes · United States · Ohio · 2010

EF2 tornado, Cridersville, Ohio, October 26, 2010

This EF2 tornado ran 3.9 miles across Auglaize and Allen counties on October 26, 2010, touching down at 11:59 AM EDT and reaching 110 yards wide. It killed nobody, and did $238,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
October 26, 2010
Touchdown
11:59 AM EDT (15:59 UTC)
Lifted
12:03 PM EDT (16:03 UTC)
On the ground
4 minutes
Path length
3.9 miles (6.3 km)
Path width
110 yards (101 m)
Deaths
0
Injuries
0
Property damage
$238,000
Counties
Auglaize and Allen counties
Touchdown point
40.633, -84.167
Lift-off point
40.668, -84.109
Record number
1010260959-01

What the Weather Service recorded

A historically deep low pressure system sent a very strong cold front into a marginally unstable, but very sheared environment. A line of storms formed west of the area overnight and moved into the region during the peak heating hours of the day. Severe wind gusts occurred along the entire line with multiple tornadoes occurring around the region as well.

The tornado touched down in Auglaize County at 1059 EST and continued into Allen County at 1102 EST before lifting at 1103 EST. The path width was 110 yards in Auglaize County and 20 yards in Allen County. The tornado traveled for 2.53 miles in Auglaize County and then 1.39 miles in Allen County. The damage was consistent with winds around 110 miles per hour in Auglaize County and 75 miles per hour in Allen County. The tornado was rated an EF2 in Auglaize County and an EF0 in Allen County. The tornado initially touched down southwest of Cridersville where the tornado destroyed a barn. The tornado briefly lifted and then touched down in Cridersville. Damage in Cridersville included roofs blown off of houses, a house shifted off of the foundation, a house with major structural damage, and a half collapsed brick gymnasium. Objects were also impaled into the side of buildings. The tornado again briefly lifted and then touched down again in Allen County near McClain Road, north of Hume Road. At this location a quarter of a metal roof was pulled off of a metal barn. Damage estimates in Auglaize County are 230,000 dollars and in Allen County damage estimates are 8,000 dollars.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Oct 26, 9:38 AM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Oct 26, 9:38 AM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
938 AM EDT TUE OCT 26 2010

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE REGION TODAY....BRINGING HIGH
WINDS AND THUNDERSTORMS. DRIER AIR WILL MOVE IN BEHIND THE FRONT
TONIGHT. A SECONDARY COLD FRONT WILL MOVE THROUGH LATE WEDNESDAY...
USHERING IN COOLER TEMPERATURES FOR THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
TEMPERATURES ARE JUMPING AHEAD OF THE CDFNT/CONVECTION THIS
MORNING. UPPED TEMPS IN THE W A CAT OR TWO TO THE MID 70S. REST OF
FCST LOOKS GOOD...INCLUDING TIMING OF CONVECTION.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
WINDS WILL SUBSIDE BELOW HIGH WIND CRITERIA AND THUNDERSTORMS
WILL END AS THE FRONT MOVES EAST OF THE AREA THIS EVENING...BUT IT
WILL REMAIN BREEZY OVERNIGHT. A CYCLONIC FLOW WILL PERSIST ON
WEDNESDAY AND THURSDAY AS LOW PRESSURE TRAVELS SLOWLY ACROSS
SOUTHERN CANADA. WINDS WILL STAY STRONG WITH GUSTS TO 40 MPH
POSSIBLE WEDNESDAY AFTERNOON. EXPECT DRY WEATHER WITH PARTLY TO
MOSTLY CLOUDY SKIES. TEMPERATURES WILL BE ABOVE NORMAL ON
WEDNESDAY WITH HIGHS AROUND 70. AFTER THE SECONDARY COLD FRONT
MOVES THROUGH LATE WEDNESDAY...HIGHS WILL BE IN THE 50S ON
THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
SECONDARY SURFACE TROUGH AND ASSOCIATED SHORT WAVE WILL MOVE THROUGH
THE REGION ON THURSDAY. THIS WILL BRING A SURGE OF COOLER AIR WHICH
WILL LAST THROUGH FRIDAY WHEN HIGH PRESSURE STARTS TO BUILD IN.
SOUTHERLY FLOW WILL BECOME ESTABLISHED ONCE AGAIN OVER THE WEEKEND
WHICH WILL ALLOW TEMPERATURES TO REBOUND BACK ABOVE NORMAL. A WEAK
FRONT IS FORECAST TO SAG SOUTHWARDS ON MONDAY BUT AT THIS TIME IT
APPEARS THAT THIS WILL MOVE THROUGH DRY. THE BOUNDARY MAY EVENTUALLY
BECOME A FOCUS FOR PRECIPITATION BUT THAT WOULD BE BEYOND THIS
PERIOD.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
DEEP UPPER LEVEL TROF TO TAKE ON A NEGATIVE TILT AND PIVOT INTO
THE GREAT LAKES TODAY. EXPECT AN INCREASE IN CLOUDS AND WINDS THIS
MORNING WITH THE PRESSURE GRADIENT INCREASING IN CONTINUED
SOUTHWEST FLOW PATTERN. A PERIOD OF MVFR CIGS IS LKLY EARLY THIS
MORNING. A STRONG COLD FRONT TO SEEP THRU THE OHIO VALLEY THIS
AFTN. HAVE THIS FRONT INTO WESTERN OHIO 18-19Z AND TO THE CMH TAF
SITES AROUND 21Z. MVFR CIGS MAY BECOME VFR FOR A PERIOD BY MIDDAY
BEFORE MVFR CIGS RE-DEVELOP DURG THE DAY. MODELS ARE SHOWING A NARROW
TONGUE OF HIGHER INSTABILITIES ALONG THE FRONT...SO EXPECT A LINE
OF SHOWERS WITH EMBEDDED THUNDERSTORMS TO PUSH WEST TO EAST ACROSS
THE AREA IN THE 18Z-22Z TIME FRAME. WITH 3-5K FOOT WINDS INCREASING
INTO THE 40 TO 60 KNOT RANGE THROUGH LATE MORNING...GUSTY WINDS
WILL BE AN ISSUE TODAY. EXPECT PREVAILING SOUTHERLY WINDS OF 20-25
KNOTS WITH WIND GUSTS OF 45 KNOTS LIKELY. WINDS WILL BEGIN TO
DIMINISH LATE THIS AFTN/EARLY EVENING AS THE FRONT SHIFTS OFF TO
THE EAST.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HIGH WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR OHZ026-034-
     035-042>046-051>056-060>065-070>074-077>082-088.
KY...HIGH WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR KYZ089>100.
IN...HIGH WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR INZ050-058-
     059-066-073>075-080.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...SITES
SHORT TERM...CONIGLIO
LONG TERM...
AVIATION...AR
Hazardous weather outlook, Oct 26, 9:44 AM EDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
944 AM EDT TUE OCT 26 2010

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-271345-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
944 AM EDT TUE OCT 26 2010

...TORNADO WATCH 722 IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   HIGH WIND WARNING.

A STRONG COLD FRONT WILL CROSS THE AREA TODAY...PUSHING A LINE OF
THUNDERSTORMS AHEAD OF IT. SOME OF THE THUNDERSTORMS ARE EXPECTED
TO BE SEVERE...CONTAINING WIDESPREAD DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG GUSTY WINDS ARE EXPECTED AGAIN ON WEDNESDAY WHEN A
SECONDARY COLD FRONT CROSSES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

SITES

In the hours before

Local storm report, Oct 26, 11:25 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1125 AM EDT TUE OCT 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     TSTM WND DMG     CONNERSVILLE            39.66N 85.14W
10/26/2010                   FAYETTE            IN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&

JDR
Local storm report, Oct 26, 11:40 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1140 AM EDT TUE OCT 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     TSTM WND GST     5 NNE KITCHEL           39.76N 84.84W
10/26/2010  M59.00 MPH       WAYNE              IN   AWOS

            MEASURED AT RICHMOND AWOS /KRID/

&&

HATZOS
Local storm report, Oct 26, 11:47 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1147 AM EDT TUE OCT 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     RICHMOND                39.83N 84.89W
10/26/2010                   WAYNE              IN   LAW ENFORCEMENT

            MANY TREES DOWN.

1140 AM     TSTM WND DMG     CELINA                  40.55N 84.57W
10/26/2010                   MERCER             OH   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

&&

JDR
Local storm report, Oct 26, 11:54 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1154 AM EDT TUE OCT 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     TSTM WND DMG     CELINA                  40.55N 84.57W
10/26/2010                   MERCER             OH   EMERGENCY MNGR

            POWER POLES SNAPPED.

&&

JDR

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 12:00Z

4.0 hours before the tornado, 139 km from the path. October 26, 2010.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2010-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 97 joules per kilogram, CIN -17, lifted condensation level 644 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2010-10-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 375 square meters per square second, 0 to 6 km bulk shear 50 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-17 J/kg
Surface CAPE
14 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
45 kt
0-1 km storm-relative helicity
375 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 00:00Z

8.0 hours after it, 139 km from the path. October 27, 2010.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2010-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -86644, lifted condensation level 835 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2010-10-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -91 square meters per square second, 0 to 6 km bulk shear 98 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-86644 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
98 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.9 K/km

Open this sounding in Storm Lab

The surface observations

Lima (AOH), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cincinnati radar (KILN), 139 km away, was scanning. The volume nearest the touchdown began at 15:58 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2010 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

The other tornadoes of October 26, 2010

60 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
October 265:41 AM CDTEF1Lee, IL1.150$100,000
October 266:55 AM CDTEF1Kane, IL0.920$100,000
October 267:23 AM CDTEF0Wabash, IL1.450$4,000
October 267:29 AM CDTEF1Wabash, IL1.575$8,000
October 267:40 AM CDTEF2Will, IL2.32002$500,000
October 267:47 AM CDTEF1Kenosha, WI0.4100$100,000
October 267:48 AM CDTEF1Racine, WI5.41002$1.0 million
October 268:33 AM CDTEF0Porter, IN0.130$50,000
October 268:42 AM CDTEF1LaPorte, IN1.9150$500,000
October 269:50 AM EDTEF0Howard, IN0.550$80,000
October 2610:18 AM EDTEF0Wabash, IN5.8100
October 2610:20 AM EDTEF1Grant, IN1.1100
October 2610:21 AM EDTEF0Whitley, IN1.9175
October 2610:23 AM EDTEF0Hancock, IN0.550$75,000
October 269:27 AM CDTEF0Muhlenberg, KY0.150$2,000
October 269:28 AM CDTEF1Christian, KY2.4130$100,000
October 2610:31 AM EDTEF1Huntington, IN0.775$100,000
October 2610:31 AM EDTEF0Kosciusko, IN0.930
October 2610:42 AM EDTEF1Whitley, IN2.2150
October 269:52 AM CDTEF0Christian, KY1.850$4,000
October 269:58 AM CDTEF0Todd, KY0.230$5,000
October 2611:02 AM EDTEF0Allen, IN1.2175
October 2611:02 AM EDTEF0Van Wert, OH2.080
October 2611:04 AM EDTEF1Allen, IN7.0150
October 2611:12 AM EDTEF1Van Wert, OH9.3100
October 2611:29 AM EDTEF1Putnam, OH4.9175
October 2611:40 AM EDTEF1Preble, OH4.330$77,000
October 2611:48 AM EDTEF0Auglaize, OH0.140$30,000
October 2611:51 AM EDTEF0Bullitt, KY0.175$15,000
October 2612:04 PM EDTEF0Dearborn, IN0.110
October 2611:08 AM CDTEF1Warren, KY1.560$40,000
October 2612:35 PM EDTEF0Trimble, KY1.120$5,000
October 261:20 PM EDTEF0Clinton, OH4.0200$70,000
October 261:30 PM EDTEF0Fayette, OH5.5200$75,000
October 261:52 PM EDTEF0Pickaway, OH2.230$75,000
October 262:05 PM EDTEF0Franklin, OH0.2100$40,000
October 261:23 PM CDTEF1Lawrence, AL1.050$10,000
October 262:27 PM EDTEF0Licking, OH0.650$15,000
October 263:30 PM EDTEF1Bradley, TN0.140$100,000
October 263:55 PM EDTEF1Loudon, TN2.050$25,000
October 263:40 PM CDTEF0Limestone, AL0.350$5,000
October 266:02 PM EDTEF0Oconee, SC0.8150
October 266:10 PM EDTEF1Bell, KY0.7220$250,000
October 266:16 PM EDTEF0Oconee, SC0.5200
October 265:25 PM CDTEF0Marion, TN0.420$10,000
October 266:50 PM EDTEF2Hamilton, TN1.21006$200,000
October 266:03 PM CDTEF1DeKalb, AL4.5175$200,000
October 267:08 PM EDTEF2Lincoln, NC2.620011$1.2 million
October 267:12 PM EDTEF0Catawba, NC0.7100
October 266:13 PM CDTEF0Marshall, AL0.950$5,000
October 267:17 PM EDTEF0Greenville, SC4.740
October 267:44 PM EDTEF2Catawba, NC2.5100$6.6 million
October 268:03 PM EDTEF0Polk, NC0.540$100,000
October 268:15 PM EDTEF0Rutherford, NC0.330$10,000
October 269:10 PM CDTEF1Jefferson, AL4.3200$50,000
October 2611:14 PM EDTEF1Stokes, NC2.3200$100,000
October 2611:35 PM EDTEF0Catawba, NC0.475
October 2611:36 PM EDTEF0Iredell, NC1.875
October 2612:14 AM EDTEF0Henry, VA5.4200$5,000
October 2612:15 AM EDTEF0Pittsylvania, VA5.4200$20,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.